Prevention of first overt episode of hepatic encephalopathy after TIPS: No easy task

    loading  Checking for direct PDF access through Ovid

Abstract

Background/Aims:

Hepatic encephalopathy is a frequent event after transjugular-intrahepatic-portosystemic-shunt (TIPS), especially during the first months. Aim of this study was to compare two different treatments (lactitol 60 g/day, rifaximin 1200 mg/day) with no-treatment in the prevention of post-TIPS hepatic encephalopathy.

Methods:

Seventy-five consecutive cirrhotics submitted to TIPS were randomized to receive either one of the above treatments or no-treatment. The main end-point was the occurrence of an episode of overt hepatic encephalopathy during the first month post-TIPS. Before the procedure and weekly thereafter the patients were evaluated by examining their mental status, asterixis, ammonia and trail-making-test Part-A (TMT-A).

Results:

The three groups were comparable for age, sex, etiology, Child-Pugh-score, post-TIPS porto-systemic gradient, previous hepatic encephalopathy, basal values of ammonia and psychometric performance. Twenty-five patients developed hepatic encephalopathy (33%, CI 95%=22-45%). One-month incidence was similar in the three groups (P=0.97). Previous hepatic encephalopathy (Relative Hazard=3.79;1.27-11.31) and basal-TMT-A Z-score1.5 (RH=3.55;1.24-10.2) were predictors of post-TIPS encephalopathy at multivariate analysis. A <5 mmHg porto-systemic gradient was also significantly related to the occurrence of encephalopathy.

Conclusions:

Our data show that treatment with lactitol or rifaximin is not effective in the prophylaxis of hepatic encephalopathy during the first month after a TIPS.

Related Topics

    loading  Loading Related Articles